Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Little Rock, AR

March 19, 2002Clark County, Dallas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 19, 2002, 9:38 PM CST for Clark County, Dallas County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2002, 9:38 PM CST (03:38 UTC)
Expired
Mar 20, 2002, 12:30 AM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Clark County, AR, Dallas County, AR

The radar

The Little Rock radar (KLZK), 106 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 200338
FFWLIT
ARC019-039-200630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
935 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN SOUTHWEST ARKANSAS
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1230 AM CST

* AT 935 PM CST...DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CLARK 
  AND DALLAS COUNTIES. WITH THE GROUND SATURATED FROM PREVIOUS       
  RAINFALL...RUNOFF WILL BE EXCESSIVE. ADDITIONAL RAINFALL WILL MOVE 
  OVER THESE COUNTIES DURING THE NEXT FEW HOURS. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3384 9240 3382 9325 3404 9342 3433 9346
          3415 9295 3410 9242 3398 9247

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:59 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Mar 19, 3:59 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CST TUE MAR 19 2002

RAIN TAPERED OFF A BIT IN NORTHERN/WESTERN ARKANSAS THIS
AFTERNOON...BUT FLASH FLOODING HAS ALREADY OCCURRED. SEVERAL COUNTY
ROADS COVERED BY WATER NORTH OF WALDRON...RUSSELLVILLE AND
MELBOURNE...WITH SOME ROADS IMPASSABLE. MORE RAIN TO COME TONIGHT.

FRONTAL BOUNDARY REMAINS PARKED OVER SOUTHERN ARKANSAS...WITH A HUGE
TEMPERATURE CONTRAST ACROSS THE FRONT. READINGS IN THE LOWER 50S
ACROSS NORTHWEST ARKANSAS...BUT IN THE LOWER 80S IN THE SOUTHEAST.
WARMTH/MOISTURE BEING THROWN OVER THE BOUNDARY...WITH WIDESPREAD
RAIN ON THE COOL SIDE OF THE FRONT.

STORM SYSTEM WILL DEVELOP TO THE SOUTHWEST ALONG THE FRONT TONIGHT...
WITH THE SYSTEM FURTHER FOCUSING HEAVY RAIN ALONG AND NORTH OF THE
STALLED BOUNDARY. IT APPEARS THAT THE FRONT WILL DRIFT SLOWLY SOUTH
OVERNIGHT...WITH HEAVY RAIN DEVELOPING OVER MUCH OF THE STATE EXCEPT
FOR MAYBE THE SOUTHEAST.

HEAVIEST RAIN OVERNIGHT WILL BE ACROSS WEST CENTRAL ARKANSAS IN
AREAS LIKE MENA AND MOUNT IDA...WHERE OVER 4 INCHES OF RAIN MAY
FALL.

FLASH FLOOD WATCH WILL BE POSTED OVERNIGHT FOR MOST OF ARKANSAS
EXCEPT FOR THE SOUTHEAST.

ON WEDNESDAY...STORM SYSTEM WILL SLOWLY EXIT THE REGION TO THE
EAST...WITH RAIN ENDING FROM NORTH TO SOUTH.

A SECONDARY COLD FRONT WILL ARRIVE THURSDAY FROM THE NORTH...WITH A
SHOT OF ARCTIC AIR TO END THE WEEK. BELOW FREEZING TEMPERATURES
LIKELY THURSDAY NIGHT AND FRIDAY NIGHT ACROSS ARKANSAS.

HIGH PRESSURE WILL BUILD ACROSS THE STATE FROM THE NORTH BEHIND THE
FRONT...WITH DRY WEATHER IN THE FORECAST THURSDAY THROUGH MUCH OF
THE WEEKEND.

THE HIGH WILL MOVE EAST THIS WEEKEND...WITH A CLOCKWISE FLOW
PRODUCING A SOUTHERLY WIND AND A BIG WARMUP.

BY EARLY NEXT WEEK...THE SOUTHERLY WIND WILL BRING MORE MOISTURE AND
A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY/TUESDAY.

FCSTID = 46
HRO   43  51  39  51 / 100  60   0  10
LIT   53  57  41  62 / 100  80  20  10
HOT   52  58  41  62 / 100  70  20  10
PBF   55  59  43  64 / 100  80  30  10

.LZK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>056...ARZ062...ARZ066.

In the hours before

Local storm report, Mar 19, 9:00 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
900 PM CST TUE MAR 19 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM                              AR   FLOOD
03/19/02   BAXTER                         NUMEROUS COUNTY ROADS
                                          FLOODED. SOME ROADS
                                          IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0715 PM    ROVER                     AR   FLOOD
03/19/02   YELL                           BRIDGE FLOODED AT
                                          INTERSECTION OF STATE
                                          HIGHWAYS 27 AND 28.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 PM                              AR   FLOOD
03/19/02   FULTON                         SEVERAL COUNTY ROADS
                                          FLOODED. A FEW ROADS
                                          IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0717 PM                              AR   FLOOD
03/19/02   BOONE                          SEVERAL COUNTY ROADS
                                          FLOODED. SOME ROADS
                                          IMPASSABLE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0730 PM                              AR   FLOOD
03/19/02   SHARP                          WATER OVER GRIFFIN
                                          BRIDGE NEAR CHEROKEE
                                          VILLAGE. SOME COUNTY
                                          ROADS FLOODED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0740 PM                              AR   FLOOD
03/19/02   IZARD                          LOW WATER CROSSINGS
                                          IMPASSABLE. SOME WATER
                                          ON COUNTY ROADS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM                              AR   FLOOD
03/19/02   NEWTON                         NUMEROUS COUNTY ROADS
                                          FLOODED AND IMPASSABLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM                              AR   FLOOD
03/19/02   MARION                         MANY CREEKS AND STREAMS
                                          OUT OF THEIR BANKS.
                                          SOME COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0755 PM                              AR   FLOOD
03/19/02   SCOTT                          SOME COUNTY ROADS
                                          FLOODED. STATE HIGHWAY
                                          80 WEST OF WALDRON
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:24 PM CSTFlash Flood WarningLZKWhite3 hr
Mar 19, 11:50 PM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Izard, Johnson, Logan and 8 more6 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.